Dense Fog, Alexander
- When
- March 17, 2:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Light winds, clear skies, and ample moisture near the ground resulted in areas of dense fog. Visibility fell to one-quarter mile or less at many locations.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Light winds, clear skies, and ample moisture near the ground resulted in areas of dense fog. Visibility fell to one-quarter mile or less at many locations. The dense fog was in the extreme southern part of the state, south of a line from Carbondale to Harrisburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 17, 1:54 AM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 254 AM CDT TUE MAR 17 2009 .DISCUSSION... MAIN ISSUES DEAL WITH FRONTAL PASSAGE WEDNESDAY NIGHT AND DRY AIR MOVING IN FOR THURSDAY AND FRIDAY. TEMPERATURE/DEW POINT SPREADS ONLY A FEW DEGREES AT BEST OVER MOST OF THE AREA. NAM HOLDS ON TO THE INVERSION UNTIL ABOUT 15Z AND WILL HOLD ON TO FOG IN THE GRIDS UNTIL THAT TIME. WITH MORE SUN THAN YESTERDAY...EXPECT HIGHS IN THE LOWER 70S OVER THE REGION TODAY AND SLIGHTLY WARMER IN MOST AREAS ON WEDNESDAY. MADE SOME ADJUSTMENTS TO THE FRONTAL PASSAGE FOR WEDNESDAY NIGHT. SLOWED DOWN THE TIMING BASED ON GFS ENSEMBLES...WHICH IS SOMEWHAT CLOSE TO NAM. MOST UNSTABLE CAPE VALUES SUGGEST THAT ANY DEVELOPMENT AHEAD OF THE FRONT COULD PRODUCE SOME THUNDER AND THIS MAY LINGER FOR A PERIOD AFTER FRONTAL PASSAGE. MID LEVEL LAPSE RATES ARE ALSO FAVORABLE FOR THUNDER. WITH THE SLOWER MOVEMENT...LINGERED PRECIPITATION OVER THE SOUTHERN SECTIONS INTO THURSDAY MORNING. AGREE WITH SPC THAT THERE MIGHT BE ISOLATED SEVERE LATE WEDNESDAY AFTERNOON INTO THE EARLY EVENING. PARAMETERS ARE NOT IN PLACE FOR ORGANIZED SEVERE...BUT FORECAST SOUNDINGS FROM THE NAM SUGGEST SOME GUSTY WINDS POSSIBLE NEAR STORMS. WILL MENTION THIS IN HWO. VERY DRY AIR COMING IN AFTER THE FRONT FOR THURSDAY AND FRIDAY. ADJUSTED AFTERNOON DEW POINTS DOWN BASED ON MIXING FROM FORECAST SOUNDINGS. MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES BASED ON NEW GUIDANCE AND EXPECTED CLOUD COVER. && .AVIATION... FROM 06Z TAFS...UNDER THE INFLUENCE OF HIGH PRESSURE...CLEAR SKIES AND CALM WINDS WILL PREVAIL TONIGHT. THIS SHOULD LEAD TO THE DEVELOPMENT OF PATCHY MVFR FOG OVERNIGHT...POSSIBLY EVEN AS LOW AS IFR AT KCGI AND KPAH A FEW HOURS PRIOR TO SUNRISE. AS THE HIGH SLIDES EAST ON TUESDAY... WINDS WILL PICK UP FROM THE SOUTH AT LESS THAN 10 KNOTS UNDER MAINLY CLEAR SKIES. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && KES/PS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 441 AM CDT MON MAR 16 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-170945- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 441 AM CDT MON MAR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MINOR FLOODING IS OCCURRING ON THE MISSISSIPPI RIVER AROUND CAPE GIRARDEAU AND WILL CONTINUE THROUGH TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS IS FORECAST WITH A COLD FRONT LATE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THE MISSISSIPPI RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE AT CAPE GIRARDEAU TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
7 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158627, 158628, 158629, 158630, 158631, 158632, 158633.